Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 53, NWS Morristown, TN

June 6, 2001Loudon County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 6, 2001, 3:37 PM EDT for Loudon County, Tennessee. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 2001, 3:37 PM EDT (19:37 UTC)
Expired
Jun 6, 2001, 4:00 PM EDT
In force
23 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Loudon County, TN

The radar

The Knoxville radar (KMRX), 95 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 3:37 PM EDTThunderstorm WindCentral Portion, TNTrees down.
Jun 6, 3:55 PM EDTHail 1Loudon, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 061937
SVRMRX
TNC105-062000-
/NEW.KMRX.SV.W.0114.061937-062000/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 PM EDT WED JUN 6 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUDON COUNTY IN EAST TENNESSEE

* UNTIL 400 PM EDT

* AT 338 PM EDT...LAW ENFORCEMENT OFFICIALS REPORTED A SEVERE
  THUNDERSTORM NEAR LENOIR CITY...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LENOIR CITY AROUND 345 PM EDT

AT 337 PM EDT LOCAL LAW ENFORCEMENT REPORTED TREES DOWN IN CENTRAL 
LOUDON COUNTY.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

$$

LAT...LON 35Q83 8444 3565 8440 3573 8416 3587 8421

SP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:04 PM EDT, 33 minutes earlier.

Area forecast discussion, Jun 6, 3:04 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT WED JUN 6 2001

...SHORT TERM CONCERNS ARE INCREASING CONVECTION AT MID AFTERNOON
...WHILE FURTHER OUT THE SENSIBLE WEATHER FOR FRIDAY IS OF CONCERN...

STRONG CONVECTION UNDERWAY AT THIS TIME...MAINLY THAT WHICH
DEVELOPED ALONG GA-TN STATELINE AND ALONG ERN EDGE OF CUMBERLAND
PLATEAU.  THIS CONVECTION IS MOVING SLOWLY NORTHEAST UP THE
TENNESSEE VALLEY.  THE OTHER AREA OF GOOD DEVELOPMENT IS ACROSS
SOUTHWESTERN VIRGINIA (MOVING EAST)...WHICH LIKELY DEVELOPED ALONG
AN OUTFLOW BOUNDARY FROM EARLIER CONVECTION ACROSS SOUTHERN WEST
VIRGINIA.  THUS...I WILL KEEP POPS AT OR SLIGHTLY ABOVE MOS FOR
TONIGHT.  BASED ON LATEST RADAR TRENDS...I MAY ADD AREAL QUALIFIERS
WHERE LESS THAN LIKELY POPS ARE USED.

THE FRONTAL BOUNDARY TO OUR NORTH...AND ANY ASSOCIATED OUTFLOW
BOUNDARIES...SHOULD SAG SOUTH INTO THE FORECAST AREA BY EARLY
THURSDAY.  ALSO...THE UPPER LEVEL FLOW BECOMES MORE W-NW TO ALLOW
STORM MOVEMENT ACROSS THE FORECAST AREA.  THUS...KEPT LIKELY POPS
GOING FOR BOTH THE SECOND AND THIRD PERIODS.

HARDEST PERIOD?...I FOUND TO BE FRIDAY...WITH ETA/MESO-ETA SUGGESTING
MORE WIDESPREAD CONVECTION CONTINUING...WHILE NGM/AVN OFFERED A DRIER
LOOKING FORECAST.  NGM/AVN MAY BE MORE CORRECT IN LESSENING ANY
AFFECTS FROM THE REMNANTS OF ALLISON...WHILE ETA/MESO-ETA SEEM TO
EJECT A WEAK VORT/SPEED MAX ENE ACROSS SE TN/SW NC EARLY FRIDAY.
SINCE FRONTAL BOUNDARY SHOULD BE SAGGING SOUTH ON FRIDAY...I KEPT
BEST CHANCE POPS ACROSS OUR SRN MOST ZONES FRIDAY...WITH SLIGHT
CHANCE TO CHANCE POPS ELSEWHERE.

MOS TEMPS WERE QUITE CLOSE EACH PERIOD...AND GENERALLY FOLLOWED.
ALTHOUGH...I DID GO SLIGHTLY ABOVE MOS FOR CHA TOMORROW.  IN THE
EXTENDED PERIODS...RAIN CHANCES DIMINISH SIGNIFICANTLY...BECOMING
NEAR CLIMO OR LESS.  MY PRELIMINARY TEMPS/POPS FOLLOW FOR
COORDINATION PURPOSES:

CHA  69/84/67/81/65  40/60/70/50
TYS  67/83/65/80/62  30/60/70/30
TRI  65/79/62/78/58  50/70/60/20
OQT  67/82/64/79/61  30/60/70/30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:15 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon30 min
Jun 6, 4:51 PM EDTSevere Thunderstorm WarningMRXSevier24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.